Ohio, 2014Lake-Effect Snow in Ohio, November 13 to 14, 2014
November 13 to 14, 2014 · NWS CLE · 5 events in 5 counties and zones
Cold west to northwest flow across Lake Erie caused lake effect snow showers to develop just before daybreak on November 13th. The snow showers picked up in intensity during the daytime hours of the 13th with periods of heavy snow throughout the day.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $900,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold west to northwest flow across Lake Erie caused lake effect snow showers to develop just before daybreak on November 13th. The snow showers picked up in intensity during the daytime hours of the 13th with periods of heavy snow throughout the day. The heaviest snow initially was close to the Lake Erie Shoreline. The snow showers became more scattered during the evening of the 13th and then reorganized early on the 14th as the flow became northwest. This change spread the heavier snow inland across Geauga and eastern Cuyahoga Counties. The snow diminished in intensity and coverage during the evening of the 14th and ended early on the 15th. Snowfall rates at times exceeded an inch per hour and visibilities were a half mile or less. Snowfall accumulations in Lake County ranged from 8 to 12 inches with most of this falling during the daylight hours of the 13th. A peak total of 12.7 inches was reported at Mentor. In Astabula County the heaviest snow fell over the northern half of the county with 6 to 10 inches reported. On the 13th the heaviest snow was along the lake shore but on the 14th the heavier snow fell further inland. A peak total of 13.0 inches was reported at Pierpont. In Geauga County, storm totals were also 8 to 12 inches with much of the snow falling during the morning of the 14th. A peak total of 15.6 inches was reported north of Chardon. Similar to Geauga County, the heaviest snow in Cuyahoga County fell early on the 14th. Storm totals from the 13th and 14th were in excess of 10 inches over the eastern end of the county. A peak total of 12.6 inches was measured in Shaker Heights. This was the first big snow of the year and travel was hampered by this storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 13, 5:31 AM EST, 29 minutes earlier.
Area forecast discussion, Nov 13, 5:31 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
531 AM EST THU NOV 13 2014
.SYNOPSIS...
LARGE AREA OF ARCTIC HIGH PRESSURE CENTERED OVER THE NORTHERN PLAINS
WILL SLIDE SOUTHEAST AND REACH THE OHIO VALLEY THIS WEEKEND.
MEANWHILE A SERIES OF TROUGHS WILL SWING ACROSS LAKE ERIE.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ISSUED LAKE EFFECT SNOW ADVISORY FOR THE PRIMARY SNOWBELT VALID
UNTIL SATURDAY MORNING. WITH A SERIES OF TROUGHS ROTATING ACROSS
THE AREA BETWEEN NOW AND SATURDAY DID NOT THINK THERE WOULD BE 6
INCHES IN ANY 12 HOUR PERIOD OR 8 INCHES IN A 24 HOUR PERIOD
HOWEVER...SEE NO REASON WHY SNOW WILL STOP BEFORE THE 850MB RIDGE
MOVES OVER THE AREA ON SATURDAY. AND SINCE THIS WAS THE FIRST SNOW
EVENT OF THE SEASON WARRANTED A HEADLINE
AS FAR AS TODAY...LIGHT SNOW FINALLY REACHING GROUND ACROSS NW OH
AS MIDDLE AND HIGH CLOUDS SEEDING LOWER CLOUDS. FOR NOW FLOW
REMAINS FROM THE SOUTHWEST SO REMAINDER OF THE AREA IS DRY. MODELS
IN GOOD AGREEMENT WITH THE FIRST IN A SERIES OF TROUGHS SWINGING
ACROSS THE LAKE THIS MORNING. AS TROUGH SWINGS ACROSS LAKE SNOW
WILL PUSH INLAND EFFECTING MAINLY THE SNOWBELT COUNTIES. THINK
SNOW WILL BE ENHANCED LATER THIS AFTERNOON AS UPPER LEVEL SHORT
WAVE SWINGS ACROSS THE FORECAST AREA.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
THINK SNOW WILL DIMINISH SOME OVERNIGHT SOME AS UPPER TROUGH MOVES
EAST AND WE GET A LITTLE UPPER LEVEL SUBSIDENCE. HOWEVER...NEXT
SHOT OF COLD AIR AS SECONDARY TROUGH SWINGS ACROSS THE FORECAST
AREA FRIDAY. SNOW SHOULD BE MORE WIDESPREAD WITH THE TROUGH AND
ROUGHLY 40 DEGREES OF WIND SHEAR FROM SURFACE TO 850MB DURING THE
MORNING. HOWEVER BY THE AFTERNOON MODERATE INSTABILITY OVER THE
LAKE WITH MORE UNIFORM WNW FLOW OVER THE LAKE SO MORE CONCENTRATED
IN SNOWBELT.
SEE NO REASON FOR SNOW TO END BEFORE THE 850MB RIDGE MOVES OVER
THE AREA ON SATURDAY. SO THERE WILL BE A BRIEF LULL BEFORE THE
NEXT SYSTEM ARRIVES LATE SATURDAY NIGHT INTO SUNDAY.
AS FAR AS TEMPS WILL REMAIN WELL BELOW NORMAL THROUGH THE
FORESEEABLE FUTURE.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
THE LONG TERM BEGINS MONDAY WITH MODELS FAIRLY SIMILAR SHOWING A
DEEP UPPER TROF DIGGING THROUGH THE WESTERN LAKES. DEEP MOISTURE
ASSOCIATED WITH A COLD FRONT WILL BE ACROSS THE EASTERN HALF OF THE
AREA TO START BUT SHOULD MOVE EAST DURING THE DAY. DRYING WILL BE
MOVING INTO THE WEST. BEST CHANCE FOR SNOW WILL BE EAST AND THEN
SNOWBELT LASTING THROUGH THE DAY AS WINDS TURN WEST BEHIND THE
FRONT. EXCEPTIONALLY COLD AIR WILL FILL IN OVERNIGHT WITH 850MB
TEMPS -16C TO -18C BY 12Z TUESDAY. BOTH THE GFS AND ECMWF SHOW
SUFFICIENT MOISTURE TO SUPPORT SEEDING AND CONVECTION OVER THE LAKE.
MODEL WINDS ARE FROM THE WEST SO WOULD EXPECT MORE LAKE EFFECT SNOW
ACROSS THE SNOWBELT. A QUICK LOOK AT FORECAST SOUNDING WOULD EASILY
SUPPORT THUNDERSNOW. THIS WOULD CONTINUE INTO WEDNESDAY BEFORE WINDS
BACK ENOUGH TO END THE ONSHORE COMPONENT. FOR NOW WILL HAVE LIKELY
POPS MONDAY NIGHT THROUGH TUESDAY NIGHT FOR THE SNOWBELT AND CHANCE
POPS OTHERWISE. ELSEWHERE WILL HAVE CHANCE POPS MONDAY BUT AFTER
THAT IS LOOKS LIKE LAKE EFFECT WILL BE THE MAIN EVENT. TEMPS REMAIN
WELL BELOW NORMAL WITH TUESDAY HIGHS ONLY IN THE MID/UPPER 20S AWAY
FROM THE LAKE. AND...WINTER DOESNT BEGIN FOR ANOTHER 5 1/2 WEEKS.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
AN UPPER TROUGH DROPPING SE TOWARD LAKE ERIE IS DRAWING MID LEVEL
MOISTURE UP FROM THE SW WHICH SHOULD ACT TO HELP PROVIDE SOME
SEEDING TO GET MORE LAKE EFFECT SHSN GOING. ALSO HELPING OUT IS THAT
OVERALL LAKE EFFECT CONDITIONS WILL BE BECOMING MORE FAVORABLE AS
COLDER AIR ALOFT CONTINUES TO ARRIVE. THUS WILL GO WITH GENERAL
FORECAST AND ALLOW LAKE EFFECT SHSN TO DEVELOP LATER TONIGHT INTO
THU MORNING. THE MEAN LOW LEVEL FLOW WILL BE GENERALLY WEST SO THINK
MAINLY ERI WILL BE AFFECTED BY THE SHSN SO FOR NOW WILL ONLY SHOW
ANY IFR THERE. LIGHTER SHSN OR FLURRIES MAY AFFECT CLE AND YNG. AS
USUAL WITH THE LAKE EFFECT SHSN...ACTUAL VSBYS AT ANY GIVEN SPOT
WILL BE HIGHLY VARIABLE.
NIGHTTIME COOLING SHOULD TRY AND CAUSE THE WIDESPREAD CIGS 2500 TO
3500 FT TO LOWER SOME AS THE NIGHT PROGRESSES. HOWEVER...THE
INVERSION ASSOCIATED WITH THE WIDESPREAD STRATOCU GOES AWAY SO HAVE
TWO FACTORS TRYING TO OFFSET EACH OTHER. FOR NOW WILL TEND TO LEAVE
CIGS AS IS BUT AFTER 14 TO 15Z ON THU WILL LEAN MORE TOWARD CIGS
ABOVE 3000 FT EXCEPT WHERE SHSN ARE EXPECTED.
.OUTLOOK...NON VFR IN SNOW SHOWERS AT ERI AND POSSIBLY AT CLE AND
YNG LATE THURSDAY NIGHT INTO FRIDAY. AREAS OF NON-VFR CEILINGS WILL
LINGER INTO FRIDAY. NON-VFR LIKELY SUNDAY WITH SNOW SHOWERS WITH THE
NEXT FRONT.
&&
.MARINE...
A PRIMARILY WEST FLOW OF 15 TO 20 KNOTS ON THE LAKE WILL INCREASE
TONIGHT TO 15 TO 25 KNOTS WITH THE PASSAGE OF A TROUGH. WEST FLOW
WILL CONTINUE IN THE SAME RANGE FRIDAY. WAVES ARE LIKELY AT OR
BELOW SMALL CRAFT HEADLINE CRITERIA CURRENTLY BUT BY AFTERNOON WAVES
SHOULD BE INCREASING TO 4 FEET OR BETTER. WILL THEREFORE LEAVE THE
HEADLINE UP. GIVEN FLOW...HAVE EXTENDED THE SMALL CRAFT HEADLINE
THROUGH FRIDAY NIGHT. FLOW WILL TURN MORE SOUTHWEST AROUND 15 KNOTS
SATURDAY AS HIGH PRESSURE MOVES TO THE LOWER OHIO VALLEY. SUNDAY
AND MONDAY WINDS WILL INCREASE BACK CLOSER TO 15 TO 20 KNOTS AS THE
HIGH MOVES OFF THE EAST COAST AND THE GRADIENT BEGINS TO TIGHTEN
AHEAD OF LOW PRESSURE MOVING INTO THE WESTERN LAKES.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW ADVISORY UNTIL 9 AM EST SATURDAY FOR
OHZ012>014-089.
PA...LAKE EFFECT SNOW ADVISORY UNTIL 9 AM EST SATURDAY FOR
PAZ001>003.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EST SATURDAY FOR LEZ146>149.
&&
SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...DJB
LONG TERM...TK
AVIATION...TK
MARINE...TKHazardous weather outlook, Nov 13, 4:08 AM EST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
408 AM EST THU NOV 13 2014
LEZ061-142>149-162>169-OHZ003-006>011-017>023-027>033-036>038-047-
140915-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON-MEDINA-
SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-
STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
408 AM EST THU NOV 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ012>014-089-PAZ001>003-140915-
LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
408 AM EST THU NOV 13 2014
...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 9 AM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Lake-Effect Snow, Lake
- When
- November 13, 6:00 AM EST to 6:00 PM EST
- Where
- Lake forecast zone
- Property damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 41.714, -81.245 (the zone’s center; the record gives no point)
Cold west to northwest flow across Lake Erie caused lake effect snow showers to develop just before daybreak on November 13th. The snow showers picked up in intensity during the daytime hours of the 13th with periods of heavy snow throughout the day. The heaviest snow initially was close to the Lake Erie Shoreline. The snow showers became more scattered during the evening of the 13t. Snowfall rates at times exceeded an inch per hour and visibilities were a half mile or less. Snowfall accumulations in Lake County ranged from 8 to 12 inches with most of this falling during the daylight hours of the 13th. A peak total of 12.7 inches was reported at Mentor. This was the first big snow of the year and travel was hampered by this storm.
Lake-Effect Snow, Ashtabula Lakeshore
- When
- November 13, 6:00 AM EST to 6:00 PM EST
- Where
- Ashtabula Lakeshore forecast zone
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Cold west to northwest flow across Lake Erie caused lake effect snow showers to develop just before daybreak on November 13th. The snow showers picked up in intensity during the daytime hours of the 13th with periods of heavy snow throughout the day. The heaviest snow initially was close to the Lake Erie Shoreline. The snow showers became more scattered during the evening of the 13th. Snowfall rates at times exceeded an inch per hour and visibilities were a half mile or less. In Astabula County the heaviest snow fell over the northern half of the county with 6 to 10 inches reported. On the 13th the heaviest snow was along the lake shore but on the 14th the heavier snow fell further inland. A peak total of 13.0 inches was reported at Pierpont. This was the first big snow of the year and travel was hampered by this storm.
Lake-Effect Snow, Ashtabula
- When
- November 13, 7:00 AM EST to November 14, 2:00 PM EST
- Where
- Ashtabula forecast zone
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Cold west to northwest flow across Lake Erie caused lake effect snow showers to develop just before daybreak on November 13th. The snow showers picked up in intensity during the daytime hours of the 13th with periods of heavy snow throughout the day. The heaviest snow initially was close to the Lake Erie Shoreline. The snow showers became more scattered during the evening of the 13th and then reorganized early on the 14th as the flow became northwest. The snow diminished in intensity and coverage during the afternoon of the 14th. Snowfall rates at times exceeded an inch per hour and visibilities were a half mile or less. In Astabula County the heaviest snow fell over the northern half of the county with 6 to 10 inches reported. On the 13th the heaviest snow was along the lake shore but on the 14th the heavier snow fell further inland. A peak total of 13.0 inches was reported at Pierpont. This was the first big snow of the year and travel was hampered by this storm.
Lake-Effect Snow, Geauga
- When
- November 13, 6:00 PM EST to November 14, 8:00 PM EST
- Where
- Geauga forecast zone
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -81.179 (the zone’s center; the record gives no point)
Cold west to northwest flow across Lake Erie caused lake effect snow showers to develop just before daybreak on November 13th. The snow showers picked up in intensity during the daytime hours of the 13th with periods of heavy snow throughout the day. The heaviest snow initially was close to the Lake Erie Shoreline. The snow showers became more scattered during the evening of the 13th and then reorganized early on the 14th as the flow became northwest. This change spread the heavier snow inland across Geauga and eastern Cuyahoga Counties. The snow diminished in intensity and coverage during the evening of the 14th. Snowfall rates at times exceeded an inch per hour and visibilities were a half mile or less. In Geauga County, storm totals were 8 to 12 inches with much of the snow falling during the morning of the 14th. A peak total of 15.6 inches was reported north of Chardon. This was the first big snow of the year and travel was hampered by this storm.
Lake-Effect Snow, Cuyahoga
- When
- November 13, 7:00 PM EST to November 14, 8:00 PM EST
- Where
- Cuyahoga forecast zone
- Property damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
Cold west to northwest flow across Lake Erie caused lake effect snow showers to develop just before daybreak on November 13th. The snow showers picked up in intensity during the daytime hours of the 13th with periods of heavy snow throughout the day. The heaviest snow initially was close to the Lake Erie Shoreline. The snow showers became more scattered during the evening of the 13th and then reorganized early on the 14th as the flow became northwest. This change spread the heavier snow inland across Geauga and eastern Cuyahoga Counties. The snow diminished in intensity and coverage during the evening of the 14th. Snowfall rates at times exceeded an inch per hour and visibilities were a half mile or less. The heaviest snow in Cuyahoga County fell early on the 14th. Storm totals from the 13th and 14th were in excess of 10 inches over the eastern end of the county. A peak total of 12.6 inches was measured in Shaker Heights. This was the first big snow of the year and travel was hampered by this storm.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Mississippi, November 13, 20142 deaths · 1 injured · 1 event
- Winter Weather in Tennessee, November 13, 20141 death · 2 injured · 1 event
- Winter Weather in Arkansas, November 13, 20141 death · 6 events
- Lake-Effect Snow in Pennsylvania, November 13 to 15, 2014$250,000 · 2 events
- Heavy Snow in Idaho, November 13 to 14, 2014$90,000 · 9 events
- Lake-Effect Snow in New York, November 13 to 14, 2014$30,000 · 2 events
- Winter Storm and Heavy Snow in Colorado, November 13 to 16, 201416 events
- Winter Weather in Pennsylvania, November 13 to 14, 20148 events
- Winter Storm in Colorado, November 13 to 16, 20146 events
- Lake-Effect Snow and Winter Weather in Michigan, November 13 to 14, 20144 events
- Winter Storm in Wyoming, November 13 to 15, 20144 events
- Heavy Snow in Idaho, November 13 to 14, 20144 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548898, 548899, 548900, 548910, 548906.